Alert archive / Kansas / River Flood Warnings in 2016
River Flood Warning 58, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Aug 30, 2016, 10:18 PM CDT for Washington County, Kansas. It took effect at Aug 31, 2016, 5:00 AM CDT. It was in force for 26 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2016, 10:18 PM CDT (03:18 UTC)
- In effect from
- Aug 31, 2016, 5:00 AM CDT
- Expired
- Sep 1, 2016, 7:00 AM CDT
- In force
- 26 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Moderate
County Washington County, KS
The radar
The Topeka radar (KTWX), 119 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Mill Creek (WSHK1) at Washington (WSHK1).
- Action stage
- 13 ft
- Minor stage
- 18 ft
- Moderate stage
- 19 ft
- Major stage
- 35 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06884200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
742 WGUS43 KTOP 310318 FLWTOP BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1018 PM CDT TUE AUG 30 2016 ...The National Weather Service in Topeka, KS has issued a flood warning for the following streams in Kansas... Mill Creek at Washington affecting Washington County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC201-311118- /O.NEW.KTOP.FL.W.0058.160831T1000Z-160901T1200Z/ /WSHK1.2.ER.160831T1000Z.160831T1800Z.160901T0000Z.NO/ 1018 PM CDT TUE AUG 30 2016 The National Weather Service in Topeka, KS has issued a * Flood warning for The Mill Creek at Washington. * from late tonight to Thursday morning. * At 9:45 PM Tuesday the stage was 16.5 feet. * Flood stage is 18.0 feet. * Moderate flooding is forecast. * Forecast...Rise above flood stage by Wednesday morning and continue to rise to near 19.1 feet by Wednesday early afternoon.The river will fall below flood stage by Wednesday evening. * Impact...At 19.0 feet...Osage Road, located 2 miles west and 1 mile north of Washington, floods. && LAT...LON 3985 9714 3993 9696 3990 9692 3979 9703 3984 9715 $$
1 follow-up statement
407 WGUS83 KTOP 311055 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 555 AM CDT WED AUG 31 2016 ...The Flood Warning is cancelled for the following streams in Kansas... Mill Creek at Washington affecting Washington County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC201-311125- /O.CAN.KTOP.FL.W.0058.000000T0000Z-160901T1200Z/ /WSHK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 555 AM CDT WED AUG 31 2016 The Flood Warning is cancelled for The Mill Creek at Washington. * At 4:45 AM Wednesday the stage was 9.4 feet. * Flood stage is 18.0 feet. * Forecast...The creek crested below flood stage at 17.5 feet. The creek will continue to fall, but may have a secondary rise with additional rainfall today. && LAT...LON 3985 9714 3993 9696 3990 9692 3979 9703 3984 9715 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Aug 30, 6:24 PM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, Aug 30, 6:24 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 624 PM CDT TUE AUG 30 2016 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Wednesday) Issued at 334 PM CDT TUE AUG 30 2016 This afternoon, similar to previous afternoons, scattered thunderstorms have developed and continue to move very slowly primarily to the northeast but also having some storms be driven by outflow and even backbuilding. This has resulted in very small areas of heavy rainfall with rates approaching and possibly exceeding 2 inches per hour. The atmosphere remains primed for these heavy rainfall rates to continue this evening although the peak rates may wane a bit as instability weakens. However, the moisture content is likely to continue to increase with widespread PWat values of 1.9-2.2 inches. This along with the slow storm motion continues to support at least some flash flood potential and have extended the flash flood watch until midnight while also pulling it into Abilene and Geary counties where heavy rain has fallen this afternoon. Some high-res convective allowing model guidance continues to indicate the heavy rain rates continuing overnight, but confidence is not exactly on the high end at this point. While we have not extended the watch overnight, a further extension may be needed. However, with so much uncertainty in how it will evolve, wanted to be able to further monitor this evening and allow the evening shift to consider later extension through the overnight hours. There appears to be a couple of more focused areas of vorticity set to move across the area and these may locally enhance rainfall rates and convective coverage. However, the main focus looks to be from north central KS to the southeast so have removed the far northeast KS counties from the watch at this point. This likely convective complex will continue a slow trek to the southeast into Wednesday before gradually moving out of the area and weakening through the day. Bottom line is an expectation for pockets of 2+ inches of rain through Wednesday with some localized areas possibly approaching 4 inches. However, exactly where and when those heaviest rain amounts fall remains very much in question. .LONG TERM...(Wednesday Night through Tuesday) Issued at 334 PM CDT TUE AUG 30 2016 By tomorrow night northwest flow aloft will push a surface high pressure into the area and clear out the precip. Dry air will filter in behind this push causing dew points to drop into the 50s. The pattern will remain quiet through at least Saturday. On Saturday night the southwest flow aloft becomes more established allowing potential shortwaves to track over the central plains. This will increase the chances for precip within this warm advection pattern. Next week a frontal zone looks to anchor over NE for a few days before pushing southward towards the area late in the period. The position of this front may change over time. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 624 PM CDT TUE AUG 30 2016 Storms continue to move from west to east across northeast Kansas bringing a chance for VCTS to all terminals through the period. VCTS should reach MHK by 01Z with storms ending near 06Z. Model consensus on the current storms is varied so have opted to exclude VCTS from TOP/FOE for the evening storms due to less than average confidence of storm evolution. Another round of storms from 09-11Z are expected to reach sites in the early morning. MVFR ceilings are looking more probable so have included them in this time frame accordingly. Reduced conditions may last until early afternoon, but will need to monitor closely as conditions evolve this evening. && .TOP Watches/Warnings/Advisories... Flash Flood Watch until midnight CDT tonight for KSZ008>010- 020>023-034>036. && SHORT TERM...Barjenbruch LONG TERM...Sanders AVIATION...Heller
Hazardous weather outlook, Aug 30, 3:20 PM CDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 320 PM CDT TUE AUG 30 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-312030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 320 PM CDT TUE AUG 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA THIS AFTERNOON AND INTO TONIGHT. AREAS OF HEAVY RAINFALL CAN BE EXPECTED...WITH THE STRONGEST STORMS PRODUCING RAINFALL RATES UP TO 2 INCHES PER HOUR. LOCALIZED FLASH FLOODING WILL BE POSSIBLE MAINLY IN AREAS WHERE THESE THUNDERSTORMS PERSIST FOR MORE THAN TWO HOURS...AND PARTICULARLY IF THIS OCCURS WHERE HEAVY RAIN HAS FALLEN OVER THE PAST TWO DAYS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY...WITH HEAVY RAIN REMAINING POSSIBLE ESPECIALLY ALONG AND SOUTH OF INTERSTATE 70. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, Aug 30, 4:22 PM CDT, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 422 PM CDT TUE AUG 30 2016 KSZ036-037-302145- MORRIS-GEARY- 422 PM CDT TUE AUG 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORRIS AND SOUTHEASTERN GEARY COUNTIES UNTIL 445 PM CDT... AT 421 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF WHITE CITY...MOVING EAST AT 10 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WHITE CITY AND DWIGHT. LAT...LON 3879 9682 3897 9683 3903 9654 3879 9652 TIME...MOT...LOC 2121Z 265DEG 8KT 3889 9675 BD
Special weather statement, Aug 30, 4:37 PM CDT, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 437 PM CDT TUE AUG 30 2016 KSZ054-302200- LYON- 437 PM CDT TUE AUG 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LYON COUNTY UNTIL 500 PM CDT... AT 436 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OLPE...MOVING EAST AT 5 MPH. DIME TO PENNY SIZE HAIL AND WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OLPE. THIS INCLUDES KANSAS TURNPIKE BETWEEN MILE MARKERS 118 AND 122. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3823 9633 3836 9634 3836 9607 3819 9606 TIME...MOT...LOC 2136Z 263DEG 5KT 3828 9622 GARGAN
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 9:23 PM CDT | Areal Flood Advisory | TOP | Washington | 3 hr |
| Aug 30, 9:45 PM CDT | Areal Flood Advisory | TOP | Lyon | 3 hr |
| Aug 30, 9:58 PM CDT | Flash Flood Warning | TOP | Washington | 4 hr |
Nearby
River Flood Warnings in Kansas, 2016Every river flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.